Kansas, 2007

Winter Storm and Winter Weather in Kansas, December 22, 2007

December 22, 2007 · NWS TOP · 11 events in 11 counties and zones

A winter storm system brought near-blizzard conditions to portions of northeast Kansas during the morning hours of December 22, the busy Saturday for travel before the Christmas holiday. Heavy snowfall and fifteen to twenty-five mile per hour winds that gusted to 25 to 35 miles per hour throughout the morning and afternoon caused significant blowing and drifting of accumulated and falling snow,…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm system brought near-blizzard conditions to portions of northeast Kansas during the morning hours of December 22, the busy Saturday for travel before the Christmas holiday. Heavy snowfall and fifteen to twenty-five mile per hour winds that gusted to 25 to 35 miles per hour throughout the morning and afternoon caused significant blowing and drifting of accumulated and falling snow, and helped to reduce visibilities to less than one quarter of a mile at times. The heaviest snowband stretched along a line from near Wichita northeastward through Topeka, up to St. Josephs, MO. The greatest snowfall totals associated with this band were between nine and eleven inches--including a new daily snowfall accumulation record measured at the National Weather Service in Topeka of nine inches. Traffic accidents were reported across northeast Kansas, the worst of which occurred just after 1:30pm CST in Wabaunsee County. Thirty-two cars piled up on Interstate 70 just west of Auburn, which shut down a forty mile strech of interstate in both directions for forty miles. One person will killed in the wreck, and several injured. Two shelters were opened to assist stranded travelers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 22, 3:50 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 22, 3:50 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CST SAT DEC 22 2007

.DISCUSSION...
09Z WATER VAPOR IMAGERY SHOWS THE MEAN TROUGH AXIS ALONG THE HIGH
PLAINS WITH THE SOUTHERN STREAM SHORTWAVE MOVING INTO THE TX
PANHANDLE AND THE NORTHERN STREAM WAVE MOVING ACROSS THE DAKOTAS. AS
THE SOUTHERN STREAM WAVE LIFTS OUT ACROSS OK AND EASTERN KS...A AFC
LOW WILL DEEPEN ACROSS EASTERN MO. THE MODELS CONTINUE TO INDICATE
THAT A BAND OF MODERATE SNOWFALL WILL SET UP ACROSS EASTERN KS THIS
AFTERNOON...THANKS IN LARGE PART TO STRONG MID LEVEL FRONTOGENESIS.
THERE IS ALSO SOME SIGNS OF A WEAK TROWAL WRAPPING SOME MOISTURE
BACK INTO FAR EASTERN KS. SO EXPECT A BROAD AREAS OF 2 TO 4 INCHES
OF SNOW OVER THE FORECAST AREA...WITH AROUND 5 INCHES LIKELY WITHIN
THIS NARROW BAND. USING AN AVERAGE OF THE GFS AND NAM POSITION OF
MID LEVEL FRONTOGENESIS...HAVE SHOWN THE HIGHER SNOW TOTALS TO BE
ALONG AN AXIS FROM EMP TO TOP. OF COURSE ANY DEVIATION IN THE STORM
TRACK COULD SHIFT THIS BAND NORTH OR SOUTH. THE DAY SHIFT WILL NEED
TO MONITOR THE DEVELOPMENT OF THE UPPER LEVEL DEFORMATION ZONE AND
SUBSEQUENT SNOW BAND.

WITH THE MODELS TRENDING SLIGHT SLOWER WITH THE ONSET OF SNOW ACROSS
EAST CENTRAL KS...HAVE DELAYED THE START OF THE ADVISORY UNTIL NOON.
FORECAST SOUNDINGS INDICATE THERE COULD BE A BRIEF PERIOD OF SLEET
AS THE PRECIP BEGINS. HOWEVER STRONG CAA THROUGH THE BOUNDARY LAYER
SHOULD ALLOW PRECIP TO QUICKLY CHANGE TO SNOW. CROSS SECTIONS
INDICATE SOME GOOD VERTICAL MOTION WITHIN THE IDEAL SNOW GROWTH
LAYER FOR PERIODS OF MODERATE TO HEAVY SNOWFALL. THE GREATER HAZARD
THIS AFTERNOON WILL LIKELY BE THE COMBINATION OF THE WIND AND SNOW.
WITH A STRENGTHENING PRESSURE GRADIENT...WINDS COULD BE STRONG
ENOUGH FOR A WIND ADVISORY IF THERE WAS NO SNOW. BUT GIVEN THE
SNOW...THIS IS EXPECTED TO CREATE NEAR BLIZZARD CONDITIONS DURING
PART OF THE AFTERNOON. THE SNOW AND BLOWING SNOW ADVISORY LOOKS ON
TRACK.  THE ONLY CONCERN WOULD BE IF SOME CONVECTIVE ELEMENTS
DEVELOP ACROSS EAST CENTRAL KS JUST NORTHWEST OF THE SFC LOW. CROSS
SECTIONS SHOW DECREASING THETA-E WITH HEIGHT BRIEFLY ACROSS EAST
CENTRAL KS. THIS COULD BOOST SNOWFALL RATES AND PUSH STORM TOTALS
ACCUMULATIONS CLOSE TO 6 INCHES FOR A FEW LOCATIONS.

THE NEXT SERIES OF UPPER LEVEL SHORTWAVES ARE STILL PROGGED TO SPLIT
TO THE NORTH AND SOUTH OF THE FORECAST AREA ON MONDAY. HIGHS SUNDAY
SHOULD STRUGGLE TO GET ABOVE FREEZING DUE TO A WESTERLY SFC WIND
COMING OFF THE SNOW PACK AND FRESH SNOW OVER EASTERN KS. ALSO
TRENDED HIGHS DOWN FOR MONDAY WITH ONLY WEAK WAA SEEN IN THE MODELS
TO OFFSET SNOW COVER. WITH LITTLE MOISTURE IN PLACE...A DRY FORECAST
SEEMS REASONABLE. NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY.

&&

WOLTERS

.AVIATION...
LOW CLOUDS (AT OR BELOW 2000 FT) CURRENTLY REMAIN GENERALLY ALONG
AND WEST OF LONGITUDE 96.70 W WITH BKN DECK OF 15/20K MID/HIGH LEVEL
CLOUDINESS. LOW CEILINGS WILL PROGRESS FROM WEST TO EAST THROUGH THE
REMAINDER OF THE MORNING HOURS. STRONG NORTHERLY WINDS ARE ALREADY
IN PROGRESS OVER NEBRASKA AND WESTERN/NC KANSAS...AND EXPECT
NORTHERLY WINDS SUSTAINED AT 20 KTS WITH GUSTS UP TO 30-35 KTS TO
PERSIST FROM MORNING INTO THE AFTERNOON HOURS AT TAF SITES.
PRECIPITATION IS ANTICIPATED TO BEGIN NEAR SUNRISE...WITH A BRIEF
WINDOW OF A VARIETY OF PRECIPITATION POSSIBLE (-RA, -SN, PL). THIS
WILL QUICKLY EVOLVE TO ALL SNOW BY MID MORNING. VISIBILITIES WILL BE
GREATLY REDUCED FROM THE COMBINATION OF WIND AND SNOW...WITH VIS
FALLING BELOW 1/2 MI INTERMITTENTLY DURING PERIODS OF MOD/HVY SNOW.
CONDITIONS WILL GRADUALLY IMPROVE BY SATURDAY EVENING.

&&

BLAIR

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 3PM FOR REPUBLIC...CLOUD...
OTTAWA...DICKINSON...CLAY AND WASHINGTON COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM 9AM TO 6PM FOR MARSHALL...
RILEY...GEARY...MORRIS...LYON...WABAUNSEE...POTTAWATOMIE...NEMAHA...
BROWN AND JACKSON COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM NOON UNTIL 9PM FOR JEFFERSON...
SHAWNEE...DOUGLAS...OSAGE...FRANKLIN...COFFEE AND ANDERSON COUNTIES.

&&
Hazardous weather outlook, Dec 22, 5:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST SAT DEC 22 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-231100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW...POSSIBLY HEAVY AT TIMES...WILL OCCUR THROUGH THE
DAY TODAY. ADDITIONALLY WINDY CONDITIONS WITH GUSTS UP TO 40 MPH WILL
CAUSE BLOWING AND DRIFTING OF THE SNOW AND NEAR BLIZZARD
CONDITIONS WITH VISIBILITIES RESTRICTED TO A QUARTER OF A MILE AT
TIMES. THE SNOW SHOULD COME TO AN END FROM WEST TO EAST DURING THE
LATE AFTERNOON ACROSS NORTH CENTRAL KANSAS AND THE EARLY EVENING
OVER EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR ACCUMULATING SNOW ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS ON WEDNESDAY AND AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Lyon

When
December 22, 8:30 AM CST to 7:15 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Three to five inches of accumulated snow was reported in the far southern part of the county, while the northern three quarters saw six to nine inches of snow, with one spotter reporting eleven inches of accumulation in the northwest corner of the county. Three to four foot snow drifts were also observed. Thirteen accidents (twelve non-injury, and one hit-and-run) were reported around Emporia between 10:13am and 11:51pm. Three to four foot snow drifts were also observed.

Winter Storm, Coffey

When
December 22, 8:30 AM CST to 8:15 PM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Three to five inches of snow was reported to have accumulated in the southern part of the county, while the northern three-quarters saw five to seven inch accumulations of snow.

Winter Storm, Morris

When
December 22, 9:30 AM CST to 5:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Approximately six inches of snow fell in the western part of the county with drifts between eight and ten inches. The eastern half of the county sat under the main snow band associated with the storm and saw closer to around ten inches of snow accumulations.

Winter Storm, Osage

When
December 22, 9:30 AM CST to 8:00 PM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A brief period of thunder and sleet, as well as thunder with a mix of sleet and snow was also reported by residents across the county. Up to an inch of sleet fell before the precipitation type switched over to all snow. The county saw five to eight inches of snow accumulation.

Winter Storm, Douglas

When
December 22, 9:45 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

A tight gradient of snow accumulation was reported across the county. The southeast corner saw three to four inches of snow, the middle of the county five to seven inches, and in the northwest 6 to 8 inches. A brief period of thunder and sleet, as well as thunder with a mix of sleet and snow was also reported by residents across the county.

Winter Storm, Wabaunsee

When
December 22, 10:00 AM CST to 6:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

A 32 car pile-up occurred on I-70 near McFarland, just west of Auburn. One person was killed, and several injured. Interstate 70 was shut down in both directions for several hours between mile markers 313 and 353, an approximately 40 mile stretch. Cars, a semi, and a bus carrying Air Force Personnel were involved. A number of people were also hurt. One of the injured was a minister, and in an interesting twist of fate, those involved in the accident took shelter at his parish. Near white-out conditions were reported at the time of the accident. Two shelters opened for the convenience of displaced travelers.

Winter Storm, Shawnee

When
December 22, 10:00 AM CST to 7:00 PM CST
Where
Shawnee forecast zone
Reported by
Law Enforcement
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A daily snowfall record of 9 inches was measured at the National Weather Service in Topeka. Eight to eleven inches of snow accumulated across the county. Three to four foot drifts were also observed. The Oakland Expressway on the northeast side of Topeka was closed the evening of the 22nd because of the structural integrity of a road sign. A portion of US-24 was close west of Rossville after a 10 car pile-up the around 1:50pm the 22nd. Minor accidents were reported throughout the day of the 22rd. A brief period of thunder and sleet, as well as thunder with a mix of sleet and snow was also reported by residents across the county late the morning of the 23rd across Shawnee County. The temperature in Topeka the 21st was a balmy 60 degrees. Between eight and eleven inches of snow accumulated across the county.

Winter Weather, Geary

When
December 22, 10:00 AM CST to 3:15 PM CST
Where
Geary forecast zone
Reported by
Law Enforcement
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

While only two to three inches of snow was reported to have fallen in the western part of the county, blowing snow forced visibilites to fall below one quarter of a mile at times. Several traffic accidents were reported in the near white-out conditions between mile markers 300 and 329. The southeastern part of the county saw a bit more snow, with accumulations of four to six inches.

Winter Storm, Jackson

When
December 22, 10:30 AM CST to 6:45 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported to have accumulated across the county.

Winter Storm, Jefferson

When
December 22, 10:30 AM CST to 8:15 PM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported to have accumulated across the county. Drifts up to one foot deep were also observed. A brief period of thunder and sleet, as well as thunder with a mix of sleet and snow was also reported by residents across the county.

Winter Storm, Brown

When
December 22, 10:45 AM CST to 7:30 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

The county sat on the northern edge of the heaviest snow band. Six to nine inches of snow was reported to have accumulated across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65226, 65236, 65222, 65235, 65234, 65224, 65231, 69091, 65221, 65228, 65237.